Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

On the existence of maximum principles in parabolic finite element equations


Authors: Vidar Thomée and Lars B. Wahlbin
Journal: Math. Comp. 77 (2008), 11-19
MSC (2000): Primary 65M12, 65M60
Published electronically: May 14, 2007
MathSciNet review: 2353941
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In 1973, H. Fujii investigated discrete versions of the maximum principle for the model heat equation using piecewise linear finite elements in space. In particular, he showed that the lumped mass method allows a maximum principle when the simplices of the triangulation are acute, and this is known to generalize in two space dimensions to triangulations of Delauney type. In this note we consider more general parabolic equations and first show that a maximum principle cannot hold for the standard spatially semidiscrete problem. We then show that for the lumped mass method the above conditions on the triangulation are essentially sharp. This is in contrast to the elliptic case in which the requirements are weaker. We also study conditions for the solution operator acting on the discrete initial data, with homogeneous lateral boundary conditions, to be a contraction or a positive operator.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65M12, 65M60

Retrieve articles in all journals with MSC (2000): 65M12, 65M60


Additional Information

Vidar Thomée
Affiliation: Department of Mathematics, Chalmers University of Technology, S-41296 Göteborg, Sweden
Email: thomee@math.chalmers.se

Lars B. Wahlbin
Affiliation: Department of Mathematics, Cornell University, Ithaca, New York 14853
Email: wahlbin@math.cornell.edu

DOI: http://dx.doi.org/10.1090/S0025-5718-07-02021-2
PII: S 0025-5718(07)02021-2
Keywords: Maximum principle, parabolic equations, finite elements, lumped mass
Received by editor(s): October 16, 2006
Received by editor(s) in revised form: November 10, 2006
Published electronically: May 14, 2007
Additional Notes: The authors were partly supported by the U.S. National Science Foundation under Grant DMS 0310539
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.